Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 178, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 18, 2007, 10:41 PM CDT for Ida County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2007, 10:41 PM CDT (03:41 UTC)
- Expired
- Jul 18, 2007, 11:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Ida County, IA
The radar
The Omaha radar (KOAX), 133 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 8:39 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2155 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 2120 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 190341 SVRFSD IAC093-190415- /O.NEW.KFSD.SV.W.0178.070719T0341Z-070719T0415Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1041 PM CDT WED JUL 18 2007 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN IDA COUNTY IN NORTHWEST IOWA * UNTIL 1115 PM CDT * AT 1041 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR BATTLE CREEK...OR ABOUT 6 MILES WEST OF IDA GROVE...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BATTLE CREEK AND IDA GROVE AROUND 1045 PM... THIS EXTENDS THE PREVIOUS WARNING FOR IDA COUNTY. THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT THURSDAY MORNING FOR NORTHWEST IOWA. LAT...LON 4246 9553 4239 9568 4222 9567 4222 9535 $$ CHAPMAN
1 follow-up statement
000 WWUS53 KFSD 190415 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1114 PM CDT WED JUL 18 2007 IAC093-190424- /O.EXP.KFSD.SV.W.0178.000000T0000Z-070719T0415Z/ IDA IA- 1114 PM CDT WED JUL 18 2007 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN IDA COUNTY EXPIRES AT 1115 PM CDT... THE STORM HAS EXITED THE COUNTY. TORRENTIAL RAINFALL AND WINDS TO 45 MPH ARE STILL POSSIBLE OVER RURAL AREAS SOUTH OF BATTLE CREEK AND IDA GROVE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT THURSDAY MORNING FOR NORTHWEST IOWA. LAT...LON 4246 9553 4239 9568 4222 9567 4222 9535 $$ CHAPMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 7:47 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Jul 18, 7:47 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 747 PM CDT WED JUL 18 2007 .DISCUSSION... RECENT MESOANALYSIS ACTUALLY LEAVES A LOT MORE QUESTIONS ON DEVELOPMENT TONIGHT. HAVE NOT SEEN ACTIVITY OUT WEST MAKE ANY AGRESSIVE EWRD PUSH...OUTSIDE A BRIEF ROGUE TS DEVELOPING BETWEEN KVTN AND KPHP. WOULD SEEM THAT ACTIVITY IS LARGELY UPSLOPE IN ORIGIN. OTHERWISE...THE ACC TRAIN CONTINUES OVR CWA WITHIN BROADLY FRONTOGENETIC ZONE. COLD POOL FROM EARLIER CONVECTION HAS NOW SHOVED FULLY S OF THE CWA...MAKING NR SFC AIR USELESS FOR ALL PRACTICAL PURPOSE. MOST UNSTABLE PARCEL IS MORE REASONABLE FOR LIFT DOWN TOWARD THE OUTFLOW/FRONTAL BNDRY IN NERN NEBRASKA... BASED 900-875HPA. DYNAMIC FORCING REALLY DOES NOT APPEAR TO GET ANY BETTER AFTER THE 03-06Z WINDOW...WITH WAVE MOVING THRU CNTRL SD ATTM. IF YOU SUBSCRIBE TO THE THEORY THAT THE ATMOSPHERE REACTS TO GRADIENTS...THEN IT WOULD APPEAR FROM THERMODYNAMIC ANALYSIS THAT THE MOST LKLY AREA FOR ADDITIONAL POTENTIALLY SIGNIFICANT DEVELOPMENT WOULD BE NEAR AND SOUTH OF THE MISSOURI RIVER...BUT REMAINING ELEVATED WITHIN OUR CWA. WOULD HAVE TO SEE THAT START UP SOON...OR THE WINDOW WL START TO SHIFT SWRD FOR DEVELOPMENT. WL BE MAKING SOME CHANGES TO FCST PACKAGE IN THE NEXT HOUR OR SO...TO REFLECT THESE THOUGHTS. && .PREV DISCUSSION... FIRST ROUND OF CONVECTION IS DEPARTING THE CWFA...WITH SOME SCATTERED REDEVELOPMENT ELSEWHERE IN THE ERN HALF. SFC BOUNDARY CONTS TO EXIST IN THE FAR SE PTN OF THE FA...ROUGHLY FM KSLB TO KSUX. CONCERNED ABOUT MORE CONVECTIVE DEVELOPMENT IN OUR SE CORNER IN THE NEAR TERM...POSSIBLY BEING SEVERE WITH HVY RAIN NEAR THE SFC BOUNDARY WHERE THE CAP HAS SUFFICIENTLY WEAKENED...EXCELLENT DEEP LYR SHEAR EXISTS...AND RAIN COOLED AIR HAS NOT REACHED. BUT OTHERWISE...ANOTHER CONCERN IS THE NEW CONVECTION THAT HAS DEVELOPED IN THE WRN PLAINS. THIS IS ASSOCIATED WITH THE LAST PIECE OF ENERGY WHICH HAS MOVED OUT OF WY AND MT...AND CURRENTLY IN THE WRN DKTS. DID SOME LAST MINUTE ADJUSTMENT TO THE WX/POP GRIDS TO ACCOUNT FOR POSSIBLE REDEVELOPMENT IN OUR ERN HALF...AND BOOSTED POPS IN OUR WRN HALF FOR LATE EVENING...KEEPING SOME HIGH POPS GOING IN MUCH OF OUR E SHORTLY AFTER MIDNIGHT...AGAIN LOOKING AT THE WRN PLAINS ACTIVITY. IT IS SORT OF A RACE...AS INSTABILITY IS HIGH. BUT THRU TIME TONIGHT...THE LOW LEVEL FLOW BECOMES INCREASINGLY MORE STABLE AS IT GETS DEEPER OUT OF THE NORTH. NOT EXPECTING MUCH FOR SVR ACTIVITY ANYWHERE AFTER AROUND 1 AM OR SO DUE TO THE WIND SHIFT. OTHERWISE...PLEASANT HIGH PRES TAKES OVER ON THU AND FRI. LOWERED TEMPS A TAD GIVEN THE NEW LOW LEVEL TEMPS OFF OF THE NAM AND GFS. ALTHOUGH THU WL BE GREATLY MIXED. RETURN FLOW BEGINS IN EARNEST ON SATURDAY PROVIDING SOME WARMER TEMPS. IN THE EXTENDED...LARGE BLOCKING HIGH STILL LOOKS TO BE IN PLACE. SO KEPT THE EXTENDED HUMID...DRY FOR WX AND WARM TO HOT. MJF && .AVIATION... MAIN ACTIVITY WL BE A THREAT FOR TS THIS EVENING AND OVERNIGHT. BE ALERT FOR POSSIBLE MVFR/IFR FOG AND STRATUS WHICH COULD DEVELOP LATE TONIGHT AND THUR MORNING DUE TO RAIN COOLED AIR. AT THIS POINT...HAVE MINIMIZED THAT POSSIBILITY IN THE TAFS DUE TO THE N TO NE SFC FLOW. BUT SOMETHING TO KEEP AN EYE ON. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && CHAPMAN
Hazardous weather outlook, Jul 18, 8:25 AM CDT, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 825 AM CDT WED JUL 18 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 825 AM CDT WED JUL 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING...ALONG AND SOUTHEAST OF A YANKTON...TO SIOUX FALLS...TO JACKSON MINNESOTA LINE. THIS INCLUDES ALL OF NORTHWEST IOWA...FAR NORTHEAST NEBRASKA...AND EXTREME SOUTHEAST SOUTH DAKOTA. HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS TO 70 MPH ARE THE PRIMARY THREATS. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ELSEWHERE ACROSS THIS AREA FOR LATE TODAY. THREATS IN THE SLIGHT RISK AREA AGAIN INCLUDE LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 18, 8:39 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
839 PM CDT WED JUL 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM HAIL 4 ESE DANTE 43.02N 98.11W
07/18/2007 E1.00 INCH CHARLES MIX SD PUBLIC
&&
JLAFLINLocal storm report, Jul 18, 9:26 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
926 PM CDT WED JUL 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL 7 SW TYNDALL 42.92N 97.96W
07/18/2007 E0.88 INCH BON HOMME SD PUBLIC
PEA TO NICKEL SIZED HAIL
&&
JLAFLINLocal storm report, Jul 18, 10:11 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1011 PM CDT WED JUL 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND GST MOVILLE 42.49N 96.07W
07/18/2007 E60 MPH WOODBURY IA TRAINED SPOTTER
&&
JLAFLINLocal storm report, Jul 18, 10:21 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1021 PM CDT WED JUL 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM HAIL HOLSTEIN 42.49N 95.54W
07/18/2007 E0.88 INCH IDA IA TRAINED SPOTTER
PATCHES OF NICKEL SIZED HAIL ON THE GROUND AND WIND GUSTS
TO 50 MPH
&&
JLAFLINLocal storm report, Jul 18, 10:25 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1025 PM CDT WED JUL 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM TSTM WND GST CORRECTIONVILLE 42.48N 95.78W
07/18/2007 E60 MPH WOODBURY IA LAW ENFORCEMENT
&&
JLAFLINLocal storm report, Jul 18, 10:37 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1037 PM CDT WED JUL 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND GST NORTH SIOUX CITY 42.54N 96.50W
07/18/2007 E65 MPH UNION SD BROADCAST MEDIA
&&
JLAFLINThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 9:59 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 46 min |
| Jul 18, 10:07 PM CDT | Severe Thunderstorm Warning | FSD | Ida | 38 min |
| Jul 18, 10:37 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 38 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.